Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 331, NWS Miami, FL

August 9, 2021

NWS Miami, FL issued this special marine warning at Aug 9, 2021, 2:53 PM EDT. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 2:53 PM EDT (18:53 UTC)
Expired
Aug 9, 2021, 4:00 PM EDT
In force
67 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 147 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2002 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WHUS52 KMFL 091853
SMWMFL
GMZ656-092000-
/O.NEW.KMFL.MA.W.0331.210809T1853Z-210809T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Miami FL
253 PM EDT Mon Aug 9 2021

The National Weather Service in Miami has issued a

* Special Marine Warning for...
  Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM...

* Until 400 PM EDT.

* At 253 PM EDT, a severe thunderstorm capable of producing
  waterspouts was located near Marco Island, moving west at 5 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Naples, Cape Romano Aquatic Preserve, Cape Romano and Marco Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Report severe weather to the Coast Guard or the National Weather
Service. You can also share your report with NWS Miami on Facebook
and Twitter.

&&

LAT...LON 2618 8178 2602 8171 2589 8145 2575 8188
      2597 8202 2614 8204
TIME...MOT...LOC 1853Z 100DEG 7KT 2599 8170 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

Weinman

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special marine warning went out at Aug 9, 1:46 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 9, 1:46 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Miami FL
146 PM EDT Mon Aug 9 2021

.AVIATION(18Z TAFS)...
Hit or miss convection shifting inland for the afternoon and will
push westward towards APF and the Gulf coast. Some remnant
convection could linger around the terminals, particularly APF in
the evening. Bouts of sub-MVFR are possible if a terminal is
directly impacted by convection which could require short-fused
AMDs. Mainly easterly to southeasterly flow except at APF where
the Gulf sea breeze could turn the winds onshore during the
afternoon. Convection should diminish overnight with activity
increasing over the waters heading into sunrise.

&&

.PREV DISCUSSION... (Issued 1143 AM EDT Mon Aug 9 2021)

UPDATE...
Convective trend has been drier this morning with the general
forecast on track through the day. Made some minor tweaks to fit
PoPs, temps, and dewpoints through the early afternoon closer to
observed trends. 12z MFL sounding does have a cooler 500 mb temp
(around -7.1 deg C) and warmer temperatures at the lower levels,
which has produced steeper lapse rates. The concern for some
strong storms remains again today, focused inland and westward,
mainly fueled by the available instability and boundary
interactions. Strong wind gusts, frequent to excessive lightning,
and heavy rainfall are the primary concerns. There is a non-zero
threat of small hail. With the boundary interactions, some
localized shear could permit funnel cloud/landspout/waterspout
activity again today. Have a wonderful Monday!

PREV DISCUSSION... (Issued 351 AM EDT Mon Aug 9 2021)

SHORT TERM (Through Tuesday)...

South Florida remains under the continual presence of zonally
elongated ridging aloft. Meanwhile the western periphery of a broad
1000-850 hPa western Atlantic ridge continues to encompass the
region. This is allowing for east/southeasterly flow to preside
within this layer. Sufficient differential heating between the
interior and coastal regions should allow for sea-breeze circulation
development again today, which will remain the primary foci for
convection to spawn. The easterly flow will favor development along
interior and western portions of the region, particularly during the
afternoon/evening hours. PW around 2.0 inches, 500 hPa temperatures
near -7C, and instability on the order of roughly 3000-4000 J/kg of
surface-based CAPE will continue to support deep convection.
RAP forecast soundings indicate mid-level subsidence (around 700
hPa), which may somewhat inhibit the growth of storm cells compared
to days prior. Regardless, strong wind gusts, localized flooding,
and even small hail will possible in association with robust
thunderstorms that are able to develop today.  Very little deviation
in the region-wide forecast and associated impacts is anticipated
for Tuesday. The main concern will be localized and urban flooding
that could become realized across metro portions of Collier County -
should thunderstorms meander or redevelop over recently saturated
localities.

Muggy temperatures will continue across the region today, with
maximum temperatures in the upper 80s along the Atlantic coastline,
and lower 90s elsewhere. Dewpoints in the mid/upper 70s will allow
for apparent temperatures exceeding 100 in some locations. There
could be brief bouts of slightly cooler temperatures from storm
outflows and evaporative cooling processes.

LONG TERM (Tuesday Night through Sunday)...

Surface and middle tropospheric ridging is forecast to prevail
through mid-week. A TUTT over the Bahamas to start the period is
forecast to drift westward over the Florida peninsula and possibly
into the eastern Gulf of Mexico sometime this weekend. Weak
subsidence ahead of the TUTT and the advection of a plume of dry mid-
level air could result in a slightly suppressed seabreeze regime
Wednesday and Thursday, but scattered storms are still expected and
should follow the typical evolution under east/southeasterly flow.

NHC is currently monitoring a couple of tropical waves in the south-
central Atlantic, with the more pronounced wave nearing the Lesser
Antilles. This wave will continue westward along the base of the low-
level ridge and should move into either the northern Caribbean or
southwestern Atlantic towards the end of the week. Whether this wave
will actually develop into a depression or storm is *highly*
uncertain at this time. Deterministic and ensemble guidance depict a
rather weak system likely due to the increased shear from the
aforementioned TUTT and the potential for some dry air intrusion
depending on the eventual track of the wave. At this time there's
decent confidence that the end of the week and early weekend could
be quite wet locally. Beyond that, folks should continue with their
typical level of tropical season vigilance and preparedness.

MARINE...

Light easterly to southeasterly flow will continue through much of
the week, as high pressure remains over the region. Sea-breezes will
allow for an onshore wind component along the coast in the
afternoons. Scattered showers and thunderstorms will be possible
today, mainly over the Gulf waters and Lake Okeechobee. Winds and
seas could be locally enhanced near thunderstorms that do develop
today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            80  91  80  91 /  30  40  30  50
West Kendall     79  92  78  92 /  30  40  30  50
Opa-Locka        79  92  78  91 /  30  40  30  50
Homestead        79  90  78  90 /  30  40  40  40
Fort Lauderdale  80  90  80  89 /  20  40  30  40
N Ft Lauderdale  80  90  80  90 /  20  40  30  40
Pembroke Pines   79  90  78  90 /  20  40  30  50
West Palm Beach  78  90  78  91 /  20  40  20  50
Boca Raton       79  90  79  91 /  20  40  30  40
Naples           76  92  76  92 /  30  60  30  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Aviation...RAG

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Aug 9, 11:52 AM EDT, 3 hours 1 minute before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
1152 AM EDT Mon Aug 9 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
100200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1152 AM EDT Mon Aug 9 2021

...Scattered Thunderstorms Possible Today...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms will be possible
today, with the greatest coverage anticipated over the interior and
Gulf coast region. The primary threats will be locally strong wind
gusts, frequent lightning, and localized flooding.

Flooding: Localized flooding from heavy rainfall will be possible
today, mainly across metro portions of Southwest Florida.

Wind: A few storms could become strong and may be capable of
producing wind gusts around 45 mph.

Waterspouts: Waterspouts will be possible with showers and
thunderstorms.

Hail: Small hail cannot be ruled out with the strongest thunderstorms
that develop today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered showers and thunderstorms will be possible through this
week, primarily over interior and western portions of South Florida.
Locally gusty winds, waterspouts, localized flooding, and frequent
lightning strikes may accompany robust thunderstorms.

The rip current risk may increase along the Atlantic beaches of
South Florida this week as easterly winds build across the area.

An unsettled pattern emerges late in the week as attention turns to
the tropics. It is still too early the determine impacts, if any, for
South Florida but the increasingly unsettled pattern could increased
the threat of flooding from excessive rainfall Friday through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

RAG

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:21 PM EDTSpecial Marine WarningMFL54 min
Aug 8, 9:03 PM EDTSpecial Marine WarningMFL57 min
Aug 8, 9:18 PM EDTSpecial Marine WarningMFL27 min
Aug 8, 9:29 PM EDTSpecial Weather StatementMFLHendry31 min
Aug 8, 9:40 PM EDTSpecial Marine WarningMFL35 min
Aug 9, 3:15 PM EDTAreal Flood AdvisoryMFLCollier2 hr
Aug 9, 3:24 PM EDTSpecial Marine WarningMFL66 min
Aug 9, 3:33 PM EDTSpecial Weather StatementMFLHendry42 min
Aug 9, 3:41 PM EDTAreal Flood AdvisoryMFLCollier109 min
Aug 9, 3:43 PM EDTSpecial Weather StatementMFLCollier47 min
Aug 9, 4:35 PM EDTSpecial Weather StatementMFLCollier40 min
Aug 9, 4:37 PM EDTSpecial Marine WarningMFL53 min
Aug 9, 5:01 PM EDTSpecial Weather StatementMFLCollier44 min
Aug 9, 5:26 PM EDTSpecial Marine WarningMFL34 min
Aug 9, 5:35 PM EDTSpecial Weather StatementMFLBroward40 min
Aug 9, 6:42 PM EDTSpecial Marine WarningMFL63 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.